Hail, Prairie
- When
- May 20, 7:15 PM MST
- Where
- Prairie County, 12 mi N of Terry
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.950, -105.300
Penny sized hail covered the ground.
5 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 20, 2:15 PM MST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 315 PM MDT FRI MAY 20 2005 .SHORT TERM...FOR NORTHEAST MONTANA TODAY... VERY FAST SW FLOW ALOFT HAS BEEN SENDING NUMEROUS WEAK LITTLE SHORTWAVES ACROSS OUR AREA THE PAST FEW DAYS. TOUGH TO FORECAST POPS AND CLOUDS IN THIS PATTERN WITH MODELS ONLY A LITTLE HELP. ONE WEAK SHORTWAVE HAS BEEN TAKING ALL DAY TO MOVE NE ACROSS OUR AREA TODAY...MAINTAINING ITSELF DESPITE THE DRY AIRMASS CENTERED OVER OUR NORTH. MODELS HAVE BEEN SHOWING A MUCH MORE SIGNIFICANT SHORTWAVE TO INFLUENCE OUR AREA TONIGHT. THIS IS SEEN ON SATELLITE PICTURES TAKING SHAPE OVER WESTERN MONTANA AND IDAHO. A SURFACE WAVE FORMS ON THE COLD FRONT THAT HAS BECAME STATIONARY IN WYOMING...WITH THE WAVE MOVING ACROSS INTO SE MT WITH A CLOSED SURFACE LOW TONIGHT. ETA LOOKS LIKE THE USUALLY MORE OVERDONE GFS CONVECTIVE FEEDBACK PRECIP WITH BOTH MODELS GENERATING HUGE VORTICITY...ETA STILL WAY OVERDONE SATURDAY. IN ANY CASE...ALL MODELS SHOW STRONG LIFT AND DEVELOP LOTS OF MOISTURE WITH THIS SYSTEM. BY 06Z THE ETA SHOWS OUR SE WITH LIFTED INDEXES TO -9 AND. ALTHOUGH PREFER LESS SEVERE GFS ON THIS...THE VERY STRONG SHEAR UNDER THE JET MAKES THIS A SEVERE CONCERN LATE THIS EVENING. STRONG DYNAMICS WILL OVERCOME LESS FAVORABLE LATE EVENING TIME. ALSO A CONCERN IS THAT THE AIRMASS TODAY HAS BEEN NOTABLY DRIER THAN MODELS HAVE INDICATED. THE SHORTWAVE WILL BE RELATIVELY FAST MOVING...BUT MODELS ARE TRENDING STRONGER WITH IT AND AT 500 MB CLOSE OFF THE LOW...WHICH IS MUCH STRONGER AND DIFFERENT THAN YESTERDAY. THIS RESULTS IN MUCH STRONGER WINDS ALOFT AND SURFACE. GFS HAS UP TO 60 KT OF WIND BETWEEN 850 AND 700 MB. ETA IS LESS...BUT EVEN SO IT CLOSE ENOUGH TO 50 KT FOR HIGH WIND CONCERN...ESPECIALLY AS WE COULD EASILY MIX TO ABOVE 700 MB. OTHER MODELS BETWEEN THESE 2. SOME CONCERN OF LINGERING CLOUDS IN OUR EAST SLOWING UP ONSET OF WINDS WITH POORER LAPSE RATES. GOOD DOWNWARD MOTION AND CLEARING FOR GOOD MIXING MOST AREAS THOUGH. SEVERAL MAV OUTPUTS HAVE 30KT OR MORE...ALSO A GOOD HIGH WIND INDICATION. HIGH PRESSURE RIDGE DEVELOPS SUNDAY FOR SUNNY WARMER WEATHER AND MUCH LESS WIND. SIMONSEN .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... NOT MANY CHANGES MADE TO THE EXTENDED FORECAST TODAY. MODELS CONTINUE TO BE IN DECENT AGREEMENT AT THE START AS SOUTHWEST FLOW DEVELOPS AGAIN BY EARLY NEXT WEEK. MODELS IN PRETTY GOOD AGREEMENT WITH FIRST SHORTWAVE AND ASSOCIATED FRONT ENTERING FROM THE NORTHWEST SUNDAY NIGHT...MAKING ITS WAY THROUGH THE REST OF THE FORECAST AREA MONDAY. MADE A FEW TIMING ADJUSTMENTS TO THE FORECAST AS A RESULT. MODELS STILL DIFFER AS TO POSSIBLE UPPER LEVEL LOW RETROGRADING TO NORTH OF THE FORECAST AREA. OPERATIONAL GFS THE COLDEST SOLUTION...SO WILL NOT BITE ON ITS COLD NUMBERS YET AND STICK CLOSER TO THE MEAN. LOW POPS FOR POSSIBLE UPPER LOW LOOKING GOOD AND SEE NO REASON TO FIDDLE WITH THINKING OF THE MID SHIFT... ALLOWING FOR ROOM TO TREND EITHER WAY DOWN THE ROAD. JAZ ...PREVIOUS DISCUSSION... MODELS CONTINUE IN GOOD AGREEMENT AND FAIRLY CONSISTENT IN THE EARLY PART OF THE FORECAST. SHORTWAVE RIDGE OVER THE REGION ON SUNDAY BREAKS DOWN AS SHORTWAVE LIFTS ACROSS THE PACIFIC NORTHWEST INTO CENTRAL CANADA. THIS PUSHES WEAK COLD FRONT ACROSS EASTERN MONTANA SUNDAY NIGHT WITH A CHANCE OF SHOWERS. SHORTWAVE A LITTLE SLOWER AND FURTHER NORTH THAN PREVIOUS RUNS BUT FOR NOW WILL LEAVE POPS AS THEY ARE. MEDIUM RANGE MODELS NOW OFFERING A DIFFERENT SOLUTION FOR WEDNESDAY THROUGH FRIDAY. UPPER LOW STRENGTHENS OVER CENTRAL CANADA WITH UPPER RIDGE CLOSER TO THE WEST COAST. THIS PATTERN WOULD SHIFT THE BEST CHANCES OF PRECIP FURTHER EAST. AS THIS IS THE FIRST MODEL RUN WITH THIS SOLUTION AND MODEL CONSISTENCY HAS NOT BEEN STRONG...CONFIDENCE IS NOT HIGH FOR MAKING MAJOR CHANGES TO THE FORECAST. HOWEVER CAN MAKE SOME MINOR CHANGES TO TREND TOWARD THIS SOLUTION WHILE NOT COMPLETELY ABANDONING PREVIOUS FORECAST. EBERT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH SATURDAY ALL ZONES. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GLASGOW MT 218 PM MDT FRI MAY 20 2005 MTZ016>027-059>062-212030- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 218 PM MDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING AND EXIT INTO NORTH DAKOTA BY EARLY SATURDAY MORNING. A FEW OF THE THUNDERSTORMS SOUTH OF THE MISSOURI RIVER MAY BECOME SEVERE LATER THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS POSSIBLE THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A HIGH WIND WATCH IS IN EFFECT FOR NORTHEAST MONTANA ON SATURDAY. PLEASE REFER TO WWUS75 KGGW OR GTFNPWGGW FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JAZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 217 PM MDT FRI MAY 20 2005 MTZ020>027-062-210400- WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON- PRAIRIE-WIBAUX-EASTERN ROOSEVELT- INCLUDING THE CITIES OF...WOLF POINT...POPLAR...WINNETT... JORDAN...CIRCLE...SIDNEY...FAIRVIEW...GLENDIVE...RICHEY...TERRY... WIBAUX...CULBERTSON 217 PM MDT FRI MAY 20 2005 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT... THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND EXIT INTO NORTH DAKOTA BY EARLY SATURDAY MORNING. A FEW OF THE THUNDERSTORMS SOUTH OF THE MISSOURI RIVER MAY BECOME SEVERE LATER THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. STAYED TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER UPDATES. JAZ
The Glasgow radar (KGGW), 171 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Penny sized hail covered the ground.
Damage to three pivot irrigators.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453931, 5453835, 5453836, 5453928, 5453929, 5453930, 5453932.